Alert archive / Florida / Small Craft Advisories in 2026

Small Craft Advisory 9, NWS Key West, FL

February 24, 2026

NWS Key West, FL issued this small craft advisory at Feb 24, 2026, 10:04 AM EST. It took effect at Feb 24, 2026, 1:00 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2026, 10:04 AM EST (15:04 UTC)
In effect from
Feb 24, 2026, 1:00 PM EST
Expired
Feb 24, 2026, 4:30 PM EST
In force
4 hr
Issued by
NWS Key West, FL

The text

As transmitted.

570 
WHUS72 KKEY 241504
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1004 AM EST Tue Feb 24 2026

GMZ054-055-074-075-242200-
/O.CAN.KKEY.SC.Y.0008.000000T0000Z-260224T1600Z/
/O.NEW.KKEY.SC.Y.0009.260224T1800Z-260224T2200Z/
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1004 AM EST Tue Feb 24 2026

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas up to 8 feet expected.

* WHERE...Southwestern Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ031>035-042>044-052-053-072-073-241615-
/O.CAN.KKEY.SC.Y.0008.000000T0000Z-260224T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
1004 AM EST Tue Feb 24 2026

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have fallen below Small Craft Advisory thresholds,
therefore the Small Craft Advisory has been cancelled. However,
Small Craft Should Continue to Exercise Caution until seas further
subside.

$$
1 follow-up statement
917 
WHUS72 KKEY 242130
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
430 PM EST Tue Feb 24 2026

GMZ054-055-074-075-242230-
/O.CAN.KKEY.SC.Y.0009.000000T0000Z-260224T2200Z/
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
430 PM EST Tue Feb 24 2026

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have subsided below Small Craft Advisory threshold, however,
seas up to 6 feet will remain possible through this evening and
Small Craft Should Continue to Exercise Caution until seas fully
subside.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 4:38 AM EST, 5 hours 26 minutes earlier. Its key messages:

  • Much cooler and drier conditions will persist today and tonight. A gradual return to above normal conditions will begin on Wednesday
  • Strong northerly breezes will collapse today. Light to gentle breezes will slowly shift east through the remainder of the week.
  • Rain chances will be zero through at least mid week.
  • A moderate drought continues for the Lower and Middle Keys. Burn bans are possible, trees and bushes begin browning, and water supply decreases.
Area forecast discussion, Feb 24, 4:38 AM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Key West FL
438 AM EST Tue Feb 24 2026

...New DISCUSSION, MARINE, AVIATION...

.KEY MESSAGES...

- Much cooler and drier conditions will persist today and tonight.
  A gradual return to above normal conditions will begin on
  Wednesday

- Strong northerly breezes will collapse today. Light to gentle
  breezes will slowly shift east through the remainder of the week.

- Rain chances will be zero through at least mid week.

- A moderate drought continues for the Lower and Middle Keys. Burn
  bans are possible, trees and bushes begin browning, and water
  supply decreases.

&&

.DISCUSSION...
Issued at 430 AM EST Tue Feb 24 2026

Cool conditions continue across the Keys this morning with
temperatures ranging from the mid 50s in the Lower Keys to Upper
40s in the eastern Upper Keys. Windy northerlies are adding to
the chill. These breezes are being driven by both a strong high
over the Mississippi Valley and a Florida land breeze. Very dry
and stable post cold front with a strong subsidence inversion
based around 915 mb and dew points broadly centered around 40
degrees.

The continental high will drive southeastward and stretch across
the Florida Peninsula by this evening. This along with day time
heating will result in rapidly diminishing breezes. Expect light
north to northeasterly breezes by this afternoon. Cool conditions
will continue with highs struggling to push into the mid 60s.
Despite the cool temperatures, dew points mixing down into the
30s may result in relative humidity falling below 40%. Stable
conditions and dry conditions will keep skies mostly sunny with
zero rain chance.

The high across Florida will steadily march eastward into the
Atlantic through the remainder of the week. Through this, light
breezes will try to veer easterly. However, the recent shot of
cold air has chilled Florida Bay waters down close to 60 F. This
along with a relatively weak steering flow tonight into Wednesday
will likely hold breezes backed northeasterly. This is often a
favorable setup for radiational cooling due to the expected
mostly clear skies and large dew point depressions. In addition,
a modest land breeze should be able to expand southward off of
South Florida. Expect a giant spread in overnight lows, ranging
from the mid 50s to mid 40s.

At some point this week nearshore waters will warm sufficiently
to let winds shift more easterly. This may happen as early as
Wednesday night as the western flank of the Atlantic ridge lifts
slightly northward into Central Florida allowing for modestly
strengthening breezes. Thereafter, as the high moves further out
into the Atlantic, winds will trend downwards to a light east to
southeasterly breeze. In turn, conditions will gradually moderate,
pushing a few degrees above normal.

An upper shortwave trough will swing through a long wave trough
established over the eastern United States later in the week. This
will help to nudge the lower level ridge axis across Cuba and the
Florida Straits and setup a moist confluent conveyor in the
eastern Gulf and the Florida Peninsula. This will be a slowly
evolving weather pattern unfolding through the weekend. For the
time being, there has been some run to run uncertainty regarding
this feature and any influence on the Keys. Will maintain
currently advertised slight rain chances beginning Thursday night.

&&

.MARINE...
Issued at 430 AM EST Tue Feb 24 2026

A tight pressure gradient between a robust surface high centered
over the Mississippi Valley and a strong noreaster off the
Atlantic is driving fresh to strong northerly breezes across Keys
waters. In addition, these breezes are being bolstered by a
robust land breeze. Breezes have increased a notch through the
overnight hours and are now closer to 25 knots with gusts of 25 to
30 knots at most marine platforms. A Small Craft Advisory remains
in effect for all Keys waters. The high to our northwest will
slide southeastward and straddle the Florida Peninsula by this
evening. This along with day time heating will result in a
dramatic collapse of north to northeasterly breezes. The Small
Craft Advisory will be pared back later this morning through
afternoon as winds and seas come down.

The previously mentioned high will proceed eastward out into the
Atlantic over the next couple of days. Winds will likely freshen a
bit out of the east to southeast late Wednesday as the back half
of the ridge lifts northward into Central Florida. Thereafter,
winds will be broadly gentle east to southeasterlies and trend
downwards as the high moves further off to the east.

&&

.AVIATION...
(06Z TAFS)
Issued at 430 AM EST Tue Feb 24 2026

VFR conditions will prevail at EYW and MTH for the upcoming TAF
period. Sustained northwesterly breezes will decrease slightly
before sunrise and shift to northeasterlies. Scattered clouds will
be able to percolate across the terminals, but not at CIG coverage.
Expect rapid slackening in wind speeds during the afternoon.

&&

.CLIMATE...
On this date in Keys weather history, in 1989, the daily record low
temperature of 40F was recorded in Marathon. This measurement tied
for the coldest temperature recorded for the month of February for
Marathon. Temperature records for Marathon date back to 1951.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....AJP
Data Acquisition.....AJP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

Nearby

Small Craft Advisories in Florida, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.